diarrhea during periodsEvery month, women experience the varying phases of the menstrual cycle and the side effects it has on the body. Symptoms can range from harsh cramps to uncomfortable bloating, and more. Because of the fluctuations in hormone production during this time of the month, symptoms can have adverse effects on the body and make for unpleasant side effects.

The exact reasons why diarrhea occurs during your period aren’t fully understood, but it is quite common and often tied to menstrual cramps. Believed to be at the root of the cause are prostaglandins, chemicals released during your period that allow the uterus, and thus the intestines, to contract.

While prostaglandins certainly make your bowels contract and cause diarrhea symptoms, the hormone progesterone can also have adverse effects on your bowel situation. Progesterone is a chemical produced during the menstrual cycle that helps your body regulate its period, and is a naturally muscle relaxing hormone.

Therefore, when a lot of progesterone is getting produced, it can wreak havoc on our bowels, which can then lead to a dramatic drop in progesterone levels and have you running to your bathroom.

How to control it
Women can take on a variety of different remedies to manage their digestive problems during their period. Switching up your diet to integrate more high-fiber foods and vegetables, while lowering your intake of salt, dairy, sugar, alcohol, spicy foods, and caffeine, can alleviate symptoms. Fiber helps solidify loose stools and reduce diarrhea.

Drinking lots of fluids to remain hydrated is also important in managing diarrhea symptoms and staying healthy, since constant bowel movements can leave you dehydrated. Mediating levels of stress through daily relaxation techniques or exercise can also decrease the severity of diarrhea symptoms during the menstrual cycle.

While diarrhea is certainly a gross and unpleasant side effect to deal with, it is relatively common among women during their menstrual cycle. It is only if the symptoms persist and worsen that you should seek advice from a medical professional.